Alert archive / California / Tornado Warnings in 1996

Tornado Warning 2, NWS Sacramento, CA

December 12, 1996Stanislaus County, California

NWS Sacramento, CA issued this tornado warning at Dec 12, 1996, 3:56 PM PST for Stanislaus County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 1996, 3:56 PM PST (23:56 UTC)
Expired
Dec 12, 1996, 4:30 PM PST
In force
34 min
Issued by
NWS Sacramento, CA
Area
Whole counties

County Stanislaus County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1996-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1996-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WFUS1 KSAC 130000 RRA
TORSAC
CAC099-130030-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
356 PM PST THU DEC 12 1996

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 430 PM PST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN CENTRAL CALIFORNIA

  ...NORTHEASTERN STANISLAUS COUNTY

AT 356 PM, A TORNADO WAS REPORTED BY THE COUNTY SHERIFF NEAR THE TOWN
OF OAKDALE.  THE TORNADO REPORTEDLY DESTROYED A BARN.  THE TORNADO IS
MOVING NORTHEAST AT 10 MPH.

IF YOU ARE NEAR THIS DANGEROUS STORM...TAKE COVER IMMEDIATELY.

ABANDON VEHICLES AND MOBILE HOMES AND SEEK COVER IN A REINFORCED
SHELTER.

ROWE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Dec 12, 1:29 PM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 12, 1:29 PM PST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
130 PM PST THU DEC 12 1996

LOOKS LIKE MAIN PCPN BAND HAS MOVD EWD INTO THE SIERNEV. WILL ALLOW
FSS TO DIE A NATURAL DEATH WITH NEXT PACKAGE ISSUANCE AT 4 PM. SOME
CLRG TAKING PLACE IN VLY ATTM...BUT WILL LEAVE CURRENT FCSTS ALONE.
NEXT SYS DUE TO MOV INTO AREA OVR NGT. MAIN UVV ACTION TO OCCUR OVR
NRN ZONES...BUT AIRMASS MOIST ENUF THAT IT DOESNT TAKE MUCH TO GET
RAIN HERE...AS WITNESSED IN SACTO LAST NIGHT. SO...WILL GIVE SRN SAC
VLY A CHC OF RAIN OVR NGT...AND EVEN A SLGT CHC FOR THE SRN SAC VLY.
SNOW LVLS TO RMN AS FCSTD IN THE 4K FT RANGE UP NORTH...AND 6K FT OVR
SIERNEVS. AS THIS SYS MOVS EWD ON FRI...LOOK FOR CLRG AND DRYING WITH
NLY SFC PRES GRADS SETTING UP LATE FRI NGT FOR SOME NLY BREEZES INTO
SAT. TEMPS NOT TO WARM SGFNTLY AS THCKNSS DONT CHG MUCH OVR TIME EVEN
THO H5 HTS DO RISE WITH BLDG RDG. SIMS

BLU CB 034/042 035/045 035 67820
RBL EB 040/058 037/060 034 647520
SAC EB 048/059 037/059 034 67310

Nearby

Tornado Warnings in California, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.